Getting off of sleep medication

Discussion in 'Healthful Living / Natural Treatments' started by ChiefDramatist, Aug 25, 2016.

  1. ChiefDramatist

    ChiefDramatist New Member

    My psychiatrist prescribed Temazepam for my chronic insomnia about two years ago. I'm noticing significant memory loss. I was not informed of this by my MD. I want to get off of the medication, and try something natural.

    We recently relocated from one state to another, and I am having difficulty securing a psychiatrist. It looks like I will have to rely on my GP for Rx management for the time being. Unfortunately, my Rx is having a hard time getting my Tem refilled. I know you need to get off of it very gradually. I've been without medications for four nights now. I do not notice any adverse signs though. After considerable web research, it seems that this is unusual. Then again, people who have bad experiences with medications are generally the ones who comment in forums.

    Does anyone have any input? Anyone had a successful cold turkey experience? I've been praying that I wouldn't have the bad symptoms, and so far, God has been making it easy.

    Thanks in advance.

    PS I can't take valerian or melatonin due to thyroid and HBP medications.
  2. GoingNorth

    GoingNorth Crazy Cat Lady

    Temazepam is said to be the most addictive and most difficult to withdraw from of all the benzos. Benzo withdrawal should always be done under medical supervision due to the risk of seizures, which can be fatal.

    Temazepam has a long half-life, and you may still have some of it in your system. I would consider calling a health help line and seeing if they can assist you in finding a mental health professional. medication management can be handled by an experienced, specially trained PA or APNP. In fact, I am currently getting better care from a PA than I did for ten years from a MD.

    Unfortunately, during those ten years, I became dependent upon Temazepam and Lorazepam, neither of which should be prescribed for more than a couple of weeks.

    I would say that if you've been on Temazepam for 2 years, that you are likely dependent on the medication.
    • Informative Informative x 1
    • List
  3. ChiefDramatist

    ChiefDramatist New Member

    Thanks GoingNorth. I got in touch with my former psychiatrist. He is going to get it refilled. Argh. Psychiatry is so difficult to secure. And good psychiatry, even more difficult.
  4. GoingNorth

    GoingNorth Crazy Cat Lady

    When I moved to Milwaukee, my former psychiatrist just cut me off. My regular doctor flipped out and was so worried about me going into benzo withdrawal that SHE wrote my prescriptions for 3 months until I found a provider here.
  5. ChiefDramatist

    ChiefDramatist New Member

    Every time I had an appointment with my psychiatric, he asked if I was taking the Tam every night. Of course, I answered yes. I mentioned several times that I didn't like the idea of being dependent on any sleep medication. He never, not once, mentioned that most likely I already WAS, and that I would have a stinking hard time stopping.

    Have you ever tried to go off? if so, what withdrawal symptoms did you experience? Did they happen immediately? Or more gradually?

    I've been off 4 days now, and I feel just minimally icky, like I'm catching a cold. Not even that bad. Just sorta... blah.
  6. GoingNorth

    GoingNorth Crazy Cat Lady

    In my case, early on I tried to go off of Lorazepam, before I was put on Temazepam, and after three days of crushing anxiety, I had a seizure. Luckily, I was in bed when it happened, came out of it OK, and called my psychiatrist.

    He said, "that can happen if you don't take it as prescribed. Stay on it. When he prescribed Temazepam six months later, he told me it was like Lorazepam and had to be taken as prescribed.

    I've been on both ever since. I'm not on insanely high doses of either drug, but if I miss a dose of the Lorazepam, I experience extreme anxiety, etc shortly after the time the dose was due. Definitely dependent.

    I don't get a "high" from the medications, though Temazepam is supposedly the most euphoric of all the benzos. I've never noticed a "high" from benzos per se, but I've never taken excessive doses or combined them with alcohol.

    That last is extremely dangerous, by the way. Not only can it kill you, it can lead to blackouts where you do all sorts of stupid things that can hurt you, hurt others, or get you arrested or killed, and have no memory of doing any of them.
  7. Jon777

    Jon777 New Member

    very sorry about your difficulties.

    medication changes should be regulated by a competent professional. Memory loss is serious. You should absolutely discuss this with a medical professional. And, I would think, they would want you to change medication.

    I have used many natural therapies for insomnia. They have all varying degrees. I would certainly encourage you to explore these.

    If you want a marriage of natural medicine and mainstream medicine, I would recommend a "Holistic MD." They are full medical doctors, but with an interest in natural medicine. So, you would get the best of both worlds.

    I am going to post a link to some articles for natural treatments for insomnia. It is from the website of one of these kinds of MDs.

    While I certainly believe in these remedies, I do think implementing them should be done under the guidance of a competent professional.

    Note that the consultant is an MD from a Sleep Center...

    Chief Editor:

    Dr. Jacob Mathew, webmaster,

    Consultant: Dr. Mansoor Ahmed. M.D. F.C.C.P
    Director, Cleveland Sleep Center
    Assistant Professor of Medicine & International Health,
    Case Western Reserve University, Cleveland, Ohio

  8. ChiefDramatist

    ChiefDramatist New Member

    Sorry for not updating!

    I was successful getting off it. I was finally able to speak to my PCM, and he monitored.

    Nightly, I now take an OTC melatonin sleep aid: Olly Restful Sleep. It works like a charm.

    I am thankful that I am off of the medication, and am thankful that I have found a good herbal remedy.